Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 228, NWS Grand Forks, ND

September 4, 2005Cavalier County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 4, 2005, 11:20 PM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2005, 11:20 PM CDT (04:20 UTC)
Expired
Sep 5, 2005, 12:00 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cavalier County, ND, Ramsey County, ND

What was reported inside it

TimeReportWhereRemark
Sep 4, 11:25 PM CDTHAIL 0.756 Nnw Starkweather, ND
Sep 4, 11:35 PM CDTHAIL 13 S Munich, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 10:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.3 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 050420
SVRFGF
NDC019-071-050500-
/O.NEW.KFGF.SV.W.0228.050905T0420Z-050905T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1120 PM CDT SUN SEP 4 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  NORTHERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL MIDNIGHT CDT.

* AT 1115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
  STORM WAS LOCATED 3 MILES SOUTHEAST OF NEWVILLE...OR 29 MILES NORTH
  OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF HAMPDEN AT 1135 PM
  MUNICH AT 1140 PM
  ALSEN AT 1145 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4895 9896 4841 9895 4842 9836 4898 9840

$$

55
2 follow-up statements
000 
WWUS53 KFGF 050436
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1136 PM CDT SUN SEP 4 2005

NDC019-071-050500-
/O.CON.KFGF.SV.W.0228.000000T0000Z-050905T0500Z/
CAVALIER ND-RAMSEY ND-
1136 PM CDT SUN SEP 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
NORTHERN RAMSEY AND WESTERN CAVALIER COUNTIES...

AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THE STORM WAS LOCATED 2 MILES EAST OF MUNICH...OR 20
MILES WEST OF LANGDON...MOVING TO THE NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALES AND DRESDEN BY MIDNIGHT CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4895 9896 4841 9895 4842 9836 4898 9840

$$

55
000 
WWUS53 KFGF 050451
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1150 PM CDT SUN SEP 4 2005

NDC071-050500-
/O.CAN.KFGF.SV.W.0228.000000T0000Z-050905T0500Z/
RAMSEY ND-
1150 PM CDT SUN SEP 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR RAMSEY COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4895 9896 4857 9894 4856 9840 4898 9840

$$

NDC019-050500-
/O.CON.KFGF.SV.W.0228.000000T0000Z-050905T0500Z/
CAVALIER ND-
1150 PM CDT SUN SEP 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL MIDNIGHT CDT FOR
WESTERN CAVALIER COUNTY...

AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE.  THE STORM WAS LOCATED 8 MILES NORTHWEST OF LOMA...OR
10 MILES WEST OF LANGDON...MOVING TO THE NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DRESDEN BY 1155 PM CDT...
  7 MILES SOUTH OF MOUNT CARMEL BY MIDNIGHT CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT MONDAY
MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4895 9896 4857 9894 4856 9840 4898 9840

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 9:40 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 4, 9:40 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
940 PM CDT SUN SEP 4 2005

.DISCUSSION...
WATER VAPOR LOOP SHOWS SHORT WAVES OVER SOUTHWEST ND, CENTRAL MT,
SOUTHWEST ID AND A CIRCULATION CENTER OFF THE NORTHERN CA COAST.
WITH SOUTHWEST FLOW ALOFT, SHORT WAVES WERE MOVING NORTHEAST. CLOUD
BASES WERE ABOVE 12 THOUSAND FEET. RADAR SHOWING MAINLY SHOWERS
ACROSS THE NORTHERN ZONES MOVING NORTH AROUND 25 MPH. SHOWERS WERE
LIGHT ENOUGH THAT MOST OF THE PRECIPITATION WAS NOT LIKELY REACHING
THE GROUND. HEAVIER SHOWERS WERE LOCATED ACROSS CENTRAL ND AND WERE
MOVING NORTHEAST AROUND 35 MPH. NAM MODEL CROSS SECTION SHOWS BEST
INSTABILITIES WERE AT MID LEVELS AND A FRONTAL BOUNDARY ALOFT TO THE
NORTH. LOW LEVEL JET MAXIMUM WAS OVER THE FORECAST AREA AND IS
FORECAST TO SHIFT INTO MN BY 06Z AND THE MN ARROWHEAD BY 12Z. SFC TO
850 HPA CONVERGENCE FORECAST OVER THE NORTHERN ZONES.

ATMOSPHERE REMAINS CAPPED WITH WARM TEMPERATURES AT LOW TO MID
LEVELS. HOWEVER CIN WAS LOWEST OVER THE NORTHERN ZONES AND INTO
SOUTHERN MANITOBA. 0-6KM BULK SHEAR WAS HIGHEST OVER THE NORTH.
WIND PROFILE SUGGEST TRAINING PRECIPITATION.

MESO ANALYSIS INDICATED LIS WERE THE LOWEST OVER THE ND SIDE OF THE
RED RIVER AND THE SURFACE MOISTURE FLUX CONVERGENCE WAS HIGHEST OVER
THE NORTHERN ZONES AND INTO SOUTHERN MANITOBA. SURFACE DEWPOINTS
WERE IN THE 60S TO LOWER 70S OVER THE FORECAST AREA. COUPLE STORMS
HAVE POPPED UP OVER CENTRAL SD BUT APPEAR TO DECREASING. WILL HAVE
TO WATCH STORM TO THE SOUTH. SO WILL EMPHASIZE STORMS IN NORTHERN
ZONES WITH HEAVY RAIN POSSIBLE. WILL CHECK ZONES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Sep 4, 2:43 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
243 PM CDT SUN SEP 4 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
243 PM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST
MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO CANNOT BE RULED OUT EARLY THIS
EVENING WHEN THE STORMS WILL BE MORE SUPER CELLULAR IN NATURE. A
COLD FRONT SWEEPING SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND
TONIGHT WILL INTERACT WITH VERY MOIST AND UNSTABLE AIR POOLING AHEAD
OF THE FRONT. THIS SCENARIO WILL SET THE STAGES FOR EXPLOSIVE STORM
DEVELOPMENT THIS EVENING AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM ACTIVITY WITH THE POTENTIAL FOR ADDITIONAL SEVERE
STORMS WILL PERSIST MONDAY INTO MONDAY NIGHT ACROSS THE REGION. IN
ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH MAY LEAD TO
ISOLATED AREAS OF FLASH FLOODING. THUNDERSTORM ACTIVITY WILL
DIMINISH BY TUESDAY AS THE COLD FRONT RESPONSIBLE FOR ALL THE
UNSETTLED WEATHER SLIPS TO THE SOUTH AND EAST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO LABOR DAY.

BERG/TG

In the hours before

Special weather statement, Sep 4, 10:19 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1019 PM CDT SUN SEP 4 2005

MNZ001>005-007>008-013>015-029-NDZ006>008-014>016-024-
026>030-038>039-049-052>054-050900-
CLAY-KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON-
EAST POLK-WEST POLK-RED LAKE-ROSEAU-WILKIN-BARNES-BENSON-CASS-
CAVALIER-EDDY-GRAND FORKS-GRIGGS-NELSON-PEMBINA-RAMSEY-RANSOM-
RICHLAND-SARGENT-STEELE-TOWNER-TRAILL-EASTERN WALSH COUNTY-
WESTERN WALSH COUNTY-
1019 PM CDT SUN SEP 4 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
767 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHWEST MINNESOTA

KITTSON... MARSHALL... NORMAN...
PENNINGTON... POLK... RED LAKE...
ROSEAU...

IN WEST CENTRAL MINNESOTA

CLAY... WILKIN...

IN NORTH DAKOTA THIS WATCH INCLUDES 17 COUNTIES

IN NORTHEAST NORTH DAKOTA

BENSON... CAVALIER... EDDY...
GRAND FORKS... NELSON... PEMBINA...
RAMSEY... TOWNER... WALSH...

IN SOUTHEAST NORTH DAKOTA

BARNES... CASS... GRIGGS...
RANSOM... RICHLAND... SARGENT...
STEELE... TRAILL...

THIS INCLUDES THE CITIES OF...ARGYLE...BRECKENRIDGE...CANDO...
COOPERSTOWN...CROOKSTON...DEVILS LAKE...EAST GRAND FORKS...
ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON...GRAND FORKS...
GWINNER...HALLOCK...HALSTAD...LAKOTA...LANGDON...LISBON...
MADDOCK...MAYVILLE...MILNOR...MOORHEAD...NEW ROCKFORD...PEMBINA...
RED LAKE FALLS...ROSEAU...RUTLAND...THIEF RIVER FALLS...
VALLEY CITY AND WAHPETON.

HOPPES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:59 PM CDTSevere Thunderstorm WarningFGFCavalier46 min
Sep 5, 1:05 AM CDTSevere Thunderstorm WarningFGFCass39 min
Sep 5, 4:15 AM CDTSevere Thunderstorm WarningFGFRichland60 min
Sep 5, 4:21 AM CDTSevere Thunderstorm WarningFGFCass24 min
Sep 5, 4:47 AM CDTFlash Flood WarningFGFRichland6 hr
Sep 5, 4:54 AM CDTSevere Thunderstorm WarningFGFWalsh66 min
Sep 5, 3:14 PM CDTSevere Thunderstorm WarningFGFBarnes37 min
Sep 5, 3:28 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele62 min
Sep 5, 4:03 PM CDTSevere Thunderstorm WarningFGFTraill57 min
Sep 5, 5:32 PM CDTSevere Thunderstorm WarningFGFBarnes58 min
Sep 5, 5:44 PM CDTSevere Thunderstorm WarningFGFSteele61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.